Hail, Arthur
- When
- October 21, 1:57 PM MST
- Where
- Arthur County, 8.43 mi SW of Arthur
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 41.480, -101.810
Isolated thunderstorms developing ahead of a very strong cold front produced hail across western Nebraska.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
Isolated thunderstorms developing ahead of a very strong cold front produced hail across western Nebraska.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Oct 21, 1:10 PM MST, 47 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 310 PM CDT TUE OCT 21 2008 .DISCUSSION... ...POTENTIALLY CATASTROPHIC WINTER STORM CONTINUES TO DEVELOP ACROSS CNTL NEB... A LONG DURATION WINTER STORM CONTINUES TO BE ADVERTISED BY THE GFS... GEM AND NOGAPS. THE 12Z NGM HAS COME INTO ALIGNMENT WITH THE OTHER MODELS. ONLY THE NAM12 REMAINS THE OUTLIER IN THIS UNFOLDING WEATHER EVENT. THE STORM IS EXPECTED TO LAST OVER 24 HR IN SOME AREAS. WINDS...ALL MODELS INCLUDING THE NAM INDICATE A 24 HR PERIOD OF 850MB WINDS OF 45 TO 55 KT WHICH TRANSLATES TO 30 TO 45 MPH SFC WINDS WITH GUSTS TO 60 MPH. THIS IS CONSISTENT WITH LOCAL STUDIES OF HISTORICAL STORMS HOWEVER GUSTS TO 75 MPH HAVE OCCURRED IN THESE PAST EVENTS. A HIGH WIND WARNING HAS BEEN HOISTED TONIGHT AND WEDNESDAY FOR PARTS OF WRN NEB THAT ARE NOT IN THE WINTER STORM WATCH. A WIND ADVISORY IS IN EFFECT FOR MOST OF NCNTL AND WRN NEB TONIGHT. THE WINTER STORM WATCH HAS BEEN CANCELLED FOR WRN CHERRY AND ARTHUR COUNTY AS THE LATEST SOLNS SUGGEST A SLIGHTLY MORE ERN TRACK FOR ACCUMULATING SNOWFALL. ALL MODELS EXCEPT FOR THE NAM12 INDICATE THE SFC LOW WILL MAKE A LOOP ACROSS KS AND SERN NEB WEDS AFTN AND WEDS NIGHT BEFORE EXITING THE CNTL PLAINS THURSDAY MORNING. THE MODELS HAVE TRENDED TOWARD THE SLOWER ECMWF SO THE STRONG WINDS SHOULD CONTINUE INTO THURSDAY MORNING AND THEN DECREASE MARKEDLY AFTER NOON THURSDAY. THUS HIGH WINDS WILL DEVELOP TONIGHT ACROSS THE SRN PANHANDLE AND SPREAD EAST DURING THE DAY WEDNESDAY AND CONTINUE STRONG WEDS NIGHT THROUGH THURSDAY MORNING. THE OFFICIAL FCST CALLS FOR SUSTAINED WINDS OF 30 TO 45 MPH AND GUSTS TO 60 MPH. THIS IS BELOW THE FWC GUIDANCE BUT STRONGER THAN THE MET AND MAV GUIDANCE. QPF AND SNOWFALL...THE ECMWF AND GFS ARE IN GOOD AGREEMENT WITH 1 TO PERHAPS 3 INCHES OF QPF CENTERED OVER CNTL NEB. THIS IS A SLIGHT SHIFT TO THE EAST AND SOUTH OVER THE MODEL DATA FROM MONDAY. FULLY HALF OR MORE OF THIS SHOULD FALL AS RAIN BEFORE CHANGE OVER TO SNOW LATE TONIGHT AND WEDNESDAY. THE GFS ICONS AND BUFFER SNDGS SHOW A SLOW TRANSITION FROM WEST TO EAST TONIGHT AND WEDNESDAY AND THE H850 TEMPERATURES OF THE UKMET...NAM12...GFS AND ECMWF ARE -1.5 TO -2.25C AT 00Z THURSDAY. IF THE PBL COOLS SLOWLY AS INDICATED IN THE GFS...WHICH IS THE COOLEST OF THE 4 MODELS...THEN THE TRANSITION WILL BE SLOW. KNOWING THAT OCTOBER STORMS ARE NOTORIOUSLY DIFFICULT TO FCST A WINTER STORM WATCH IS IN EFFECT LATE TONIGHT THROUGH THURSDAY. IF STRONG DYNAMIC COOLING DEVELOPS WEDNESDAY MORNING OR AFTN THEN THE CHANGEOVER COULD BE ABRUPT BUT THIS IS VERY DIFFICULT TO FCST USING MODEL DATA AND IT IS BEST TO WAIT FOR OBSERVED DATA. NONE OF THE GUIDANCE INDICATES COMPLETE CHANGEOVER TO SNOW WEDNESDAY. IT IS LIKELY THAT PARTS OF THE WINTER STORM WATCH WILL BE UPGRADED TO A WARNING WITH THE NEXT FCST RELEASE AT 4 AM CDT. BY EARLY WEDNESDAY MORNING WE SHOULD HAVE A BETTER FEEL FOR THE DYNAMIC COOLING EFFECTS OF THE STORM. THE OFFICIAL SNOWFALL FCST FOLLOWS THE GFS AND IS CLOSE TO THE HPC FCST. 6 TO 11 INCHES OF SNOW IS LIKELY ALONG AND EAST OF A LINE FROM KIML...KLBF...KTIF TO KONL. THE HIGH WINDS AND HEAVY SNOW COULD TAKE DOWN POWER LINES AND POLES JUST WEST OF THE RAIN-SNOW LINE WHICH COULD SET UP SOMEWHERE FROM STOCKVILLE NORTH NORTHEAST THROUGH ONEILL OR CHAMBERS...PERHAPS FARTHER EAST. FCST LOW TEMPERATURES WEDNESDAY AND THURSDAY MORNING USE BLENDED GUIDANCE WHILE THE FCST HIGHS USE BLENDED MODEL DATA FROM THE VERY COOL GFS AND VERY WARM NAM12. MAX TEMPS IN ALL OF THE GUIDANCE WERE TOO WARM GIVEN THE 540DM H10-5 THICKNESS FCST BY ALL MODELS WEDNESDAY. THIS WE LOOK FOR A RAIN SNOW MIX MOST AREAS WEDNESDAY CHANGING TO ALL SNOW WEDNESDAY NIGHT. IF MODERATE TO HEAVY SNOW DEVELOPS WEDNESDAY NIGHT...BLIZZARD CONDITIONS ARE NEARLY CERTAIN. FRIDAY THROUGH TUESDAY...NO MAJOR WEATHER SYSTEMS ARE EXPECTED DURING THIS TIME FRAME. THE OFFICIAL FCST USES THE HPC FCST WHICH SUGGESTS NEAR OR SLIGHTLY ABOVE NORMAL TEMPERATURES AND DRY WEATHER CONSISTENT WITH NW FLOW ALOFT AND PACIFIC HIGH PRESSURE. && .AVIATION... AN INTENSE UPR LVL DISTURBANCE WILL MOVE OUT ACROSS THE PLAINS DURING THE NEXT 24 HRS. A COOL BUT VERY MOIST LOW LVL AIRMASS WILL CONTINUE MOVING NORTH TODAY...WITH LOW CEILINGS IN THE IFR TO LIFR RANGE PERSISTING THROUGH TONIGHT. THE ATMOSPHERE IS ALSO EXPECTED TO DESTABILIZE OVER THE EASTERN PANHANDLE AND SOUTHWESTERN NEB THIS AFTERNOON...WITH THUNDERSTORMS LIKELY DEVELOPING ALONG A SOUTHEASTWARD MOVING COLD FRONT BY 00Z WEDNESDAY. THESE STORMS WILL AFFECT THE KLBF TERMINAL NEAR OR SHORTLY AFTER SUNSET...WITH SHOWERS LIKELY DEVELOPING AT THE KVTN TERMINAL DURING THE SAME TIME FRAME. AFTER THE COLD FRONT PASSES THROUGH THE REGION...STRONG NORTHWEST WINDS SUSTAINED AT 20-25 KT WITH GUSTS UP TO 35-40 KT CAN BE EXPECTED...AND WILL PERSIST THROUGHOUT WEDNESDAY /WITH SOME ADDITIONAL STRENGTHENING POSSIBLE/. && .LBF WATCHES/WARNINGS/ADVISORIES...WINTER STORM WATCH LATE TONIGHT THROUGH THURSDAY ZONES 005>010-024>029-035>038-057>059-069>071... HIGH WIND WARNING TONIGHT AND WEDNESDAY ZONES 022-023-056...WIND ADVISORY TONIGHT AND WEDNESDAY ZONES 004-094...WIND ADVISORY TONIGHT ZONES 005-006-008>010-024>028-036>038-059-070-071. && CDC/JG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 348 PM CDT TUE OCT 21 2008 NEZ004>010-022>029-035>038-056>059-069>071-094-222100- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 348 PM CDT TUE OCT 21 2008 /248 PM MDT TUE OCT 21 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. A STRONG COLD FRONT...COMBINED WITH A POTENT UPPER LEVEL DISTURBANCE WILL RESULT IN THUNDERSTORM DEVELOPMENT THIS EVENING ACROSS WESTERN AND NORTH CENTRAL NEBRASKA. THUNDERSTORMS THAT DO DEVELOP HAVE THE POTENTIAL TO BECOME SEVERE WEST OF A STOCKVILLE TO HYANNIS LINE. LARGE HAIL UP TO THE SIZE OF QUARTERS...AND DAMAGING WIND GUSTS WILL BE THE MAIN THREATS. ACROSS THE REST OF WESTERN AND NORTH CENTRAL NEBRASKA...THUNDERSTORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS...BUT SMALL HAIL AND GUSTY WINDS WILL STILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. A POTENT WINTER STORM APPEARS LIKELY WEDNESDAY AND THURSDAY ACROSS THE OUTLOOK AREA. A WINTER STORM WATCH HAS BEEN ISSUED FOR LOCATIONS EAST OF THE NEBRASKA PANHANDLE...WHERE HEAVY SNOW ACCUMULATIONS OF UP TO ONE FOOT...AND VERY STRONG WIND GUSTS OF 60 MPH...WILL COMBINE TO CREATE VERY HAZARDOUS CONDITIONS. TRAVEL MAY BECOME NEARLY IMPOSSIBLE...ESPECIALLY ALONG AND EAST OF HIGHWAY 83 WEDNESDAY NIGHT. THE COMBINATION OF HEAVY WET SNOW AND STRONG WINDS MAY LEAD TO POWER OUTAGES AND TREE DAMAGE AS WELL. CONDITIONS MAY BECOME HAZARDOUS TO LIVESTOCK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ACROSS SOUTHWEST NEBRASKA THIS EVENING. IN ADDITION...COOPERATIVE OBSERVERS ARE ENCOURAGED TO PHONE IN PRECIPITATION AND SNOW FALL REPORTS TO THE NATIONAL WEATHER SERVICE IN NORTH PLATTE ON WEDNESDAY AND THURSDAY. PERSONS ACROSS WESTERN AND NORTH CENTRAL NEBRASKA SHOULD CLOSELY MONITOR THE LATEST FORECASTS AND STATEMENTS PERTAINING TO THE APPROACHING WINTER STORM SYSTEM. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE TAYLOR/GARNER
The North Platte radar (KLNX), 115 km away, was scanning. The volume nearest the first event began at 20:58 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2008Every state in 2008This day in weather historyWarnings in Nebraska, October 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 134383, 134384, 134385.